Journal Logo

PhotographED

This blog serves as a bulletin board for emergency physicians to share unusual and interesting photos of life in the ED. It is also a partner with our Instagram account, @em_news, where you can find these photos on the go.

Have a clinical photo to share? Make sure it meets these criteria:
    • You must have taken the photo yourself. No “borrowing” from someone else or another website.
    • You must have written permission to submit someone else's photo. Send us the photographer’s name so we can give credit.
    • Sending a photo of a patient? You need his written permission to take the photo, and must send a copy of it to us.
    • Be sure to obscure the patient’s face and identifying details even if you have permission (HIPAA, you know).
    • Send us the particulars about your photo: the patient’s symptoms, history, tests performed, therapies started, disposition, and outcome.
Send your entries to emn@lww.com.

Friday, May 29, 2020

Seeing a small left ventricle on ultrasound in a cardiac arrest patient should prompt the consideration of pulmonary embolism as a cause, given the limitations inherent in scanning during pulse checks, says Dr. Christine Butts. (https://bit.ly/2WkI1aV.)

sound-small LV for PE in cardiac arrest.jpg

Wednesday, May 27, 2020

Dr. Leon Gussow says the enduringly popular drug of abuse dextromethorphan mimics the properties of other drugs like ketamine when taken in overdose, and it can interact with other medications to cause serotonin syndrome. (https://bit.ly/2Srfr6j.)

tox-DXM.jpg

Monday, May 25, 2020

Using ultrasound during aspiration of a wrist helps identify the right location and makes sure you’re in the right spot, say Dr. James Roberts and Ms. Martha Roberts. (http://bit.ly/EMN-ProceduralPause.)

PP-wrist aspiration-finger countertraction.jpg

Friday, May 22, 2020

Dr. Loice Swisher says unremitting pain in the bones in elderly patients is sometimes the telltale sign of a devastating diagnosis. Can you tell what the cause of this patient’s pain is from this x-ray? (http://bit.ly/EMN-Lions-and-Tigers-and-Bears.)

LTB-x-ray-hip-pain-cancer.jpg

Thursday, May 21, 2020

Dr. Leon Gussow says the antimalarial drug chloroquine that is now being used against the coronavirus is far from a safe drug—it is often included on the list of drugs that can kill a toddler in a single dose. (https://bit.ly/2YpnVi8.)

tox-chloroquine-COVID-19.jpg